Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 44, NWS Springfield, MO

May 17, 2002Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 17, 2002, 2:39 AM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 2:39 AM CDT (07:39 UTC)
Expired
May 17, 2002, 8:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 170739
FFWSGF
MOC203-171330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 830 AM CDT

* AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED ONE TO TWO INCHES OF RAIN HAD FALLEN 
  SINCE MIDNIGHT ACROSS NORTHERN SHANNON COUNTY WITH RAIN TOTALS 
  SINCE THURSDAY RANGING FROM TWO TO THREE INCHES. ADDITIONAL 
  THUNDERSTORMS WILL MOVE OVER THE WARNED AREA THROUGH 5 AM...AND 
  PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF RAIN. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE   
  FLASH FLOODING TO OCCUR ON SMALL CREEKS AND STREAMS...COUNTRY 
  ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND 
  STREAMS...PARTICULARLY OVER NORTHERN SHANNON COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3737 9117 3694 9132 3693 9164 3738 9166

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 16, 10:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT THU MAY 16 2002

FLOOD WATCH CONTINUES FOR ALL OF THE SOUTHERN MISSOURI OZARKS AND
EXTREME SOUTHEAST KANSAS TONIGHT AND EARLY FRIDAY.

TRAINING STORMS BEGINNING TO CAUSE FLOODING PROBLEMS OVER THE ROLLA
AREA LATE THIS EVENING.  STORMS HAVE SHOWN AN INCREASING TREND OVER
THE PAST COUPLE HOURS OVER OUR AREA AND BACK INTO NORTHEAST
OKLAHOMA.  THIS OCCURRING IN AREA OF GOOD MOISTURE CONVERGENCE AHEAD
OF A SAGGING FRONT THAT STRETCHED FROM NEAR QUINCY TO CHANUTE AT
03Z.  LAPS SOUNDING SHOWED DECENT ELEVATED INSTABILITY WITH CAPES
AROUND 1500 J/KG LIFTED FROM 750 MB.  THE FRONT WILL ONLY CRAWL
ACROSS SOUTHERN MISSOURI TONIGHT AS A SHORTWAVE RIDES OUT OF THE
CENTRAL ROCKIES. INCREASING UPPER LEVEL DIVERGENCE WITH THIS SYSTEM
SHOULD SUPPORT ADDITIONAL DEVELOPMENT OVERNIGHT. UNCERTAIN ON THE
EVOLUTION OF THE DEVELOPING CONVECTIVE COMPLEX OVER OKLAHOMA WHICH
WOULD INCREASE FLOODING THREAT OVER THE SOUTHERN COUNTIES IF IT
TAKES MORE OF AN EASTERLY TRACK.  SUFFICIENT THUNDERSTORM
DEVELOPMENT SHOULD OCCUR IN ANY CASE TO CONTINUE THE FLOOD THREAT
THROUGH THE NIGHT.  ISOLATED SEVERE HAIL POSSIBLE...BUT FLOODING
WILL HIGHLIGHT HAZARDOUS WEATHER THREATS.

.SGF...
MO...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES KSZ073...KSZ097...
KSZ101.

FOSTER

In the hours before

Local storm report, May 16, 10:00 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT THU MAY 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 PM    3 S ST JAMES              MO   FLOOD
05/16/02   PHELPS                         HIGHWAY 68 SOUTH OF ST.
                                          JAMES BEING CLOSED DUE TO
                                          FLOODING. ALSO REPORTED
                                          2.50 OF RAINFALL FROM
                                          7-9:30 PM. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, May 16, 11:32 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT THU MAY 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 PM    3 S ST JAMES              MO   FLOOD
05/16/02   PHELPS                         HIGHWAY 68 SOUTH OF ST.
                                          JAMES BEING CLOSED DUE
                                          TO FLOODING. ALSO
                                          REPORTED 2.50 OF
                                          RAINFALL FROM 7-9:30
                                          PM. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1032 PM    ROLLA                     MO   FLOOD
05/16/02   PHELPS                         HWY O FLOODED. REPORTED
                                          BY HAM RADIO OPERATOR.

1035 PM    3 S ST JAMES              MO   FLOOD
05/16/02   PHELPS                         HWY B FLOODED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1110 PM    5 SW SALEM                MO   FLOOD
05/16/02   DENT                           HWY 32 FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1110 PM    5 NW SALEM                MO   FLOOD
05/16/02   DENT                           HWY 72 FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:25 PM CDTFlash Flood WarningSGFMaries, Phelps6 hr
May 16, 11:16 PM CDTFlash Flood WarningSGFDent, Pulaski, Texas6 hr
May 16, 11:24 PM CDTFlash Flood WarningSGFJasper6 hr
May 17, 2:10 AM CDTFlash Flood WarningSGFWebster6 hr
May 17, 2:19 AM CDTFlash Flood WarningSGFBarry, Lawrence, Newton6 hr
May 17, 2:49 AM CDTFlash Flood WarningSGFChristian6 hr
May 17, 3:09 AM CDTFlash Flood WarningSGFDouglas, Wright6 hr
May 17, 3:47 AM CDTFlash Flood WarningSGFMcDonald6 hr
May 17, 4:15 AM CDTFlash Flood WarningSGFHowell, Oregon, Ozark, Stone, Taney6 hr

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.